Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 12, NWS Elko, NV

April 14, 2018Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Apr 14, 2018, 2:49 PM PDT for Humboldt County, Nevada. It took effect at Apr 15, 2018, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 2:49 PM PDT (21:49 UTC)
In effect from
Apr 15, 2018, 11:00 AM PDT
Expired
Apr 15, 2018, 11:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS75 KLKN 142149
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
249 PM PDT Sat Apr 14 2018

NVZ030-151600-
/O.NEW.KLKN.WI.Y.0012.180415T1800Z-180416T0600Z/
Humboldt County-
249 PM PDT Sat Apr 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 11 PM PDT Sunday. 

* WINDS...South to southwest winds of 20 to 30 mph will be common
  Sunday afternoon and evening, gusting to 55 mph.

* TIMING...Winds increase late Sunday morning and early afternoon,
  with the strongest winds occurring from 4 PM to 8 PM.

* IMPACTS...Strong winds can make travel difficult. Blowing dust
  is possible and may reduce visibility to 1 mile or less at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
834 
WWUS75 KLKN 150943
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
243 AM PDT Sun Apr 15 2018

NVZ030-160345-
/O.CON.KLKN.WI.Y.0012.180415T1800Z-180416T0600Z/
Humboldt County-
243 AM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WINDS...South to southwest winds of 20 to 30 mph will be common
  this afternoon and evening, gusting to 55 mph. 

* TIMING...Winds increase late this morning and early afternoon, 
  with the strongest winds occurring from 4 PM to 8 PM.

* IMPACTS...Strong winds can make travel difficult. Blowing 
  dust is possible and may reduce visibility to 1 mile or less 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

CS
749 
WWUS75 KLKN 152215
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
315 PM PDT Sun Apr 15 2018

NVZ033-035-039-041-161615-
/O.NEW.KLKN.WI.Y.0013.180416T0700Z-180417T0300Z/
Southeastern Elko County-White Pine County-
South Central Elko County-Northeastern Nye County-
315 PM PDT Sun Apr 15 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM PDT
MONDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from midnight tonight to 8 PM PDT Monday. 

* WINDS...Occasional south to southwest winds of 20 to 30 mph with
  some gusts to 55 mph. Winds are expected to shift from the west
  during the day on Monday.

* TIMING...Winds will increase overnight with the strongest winds
  expected on Monday morning and early afternoon. The winds will
  subside late in the day. 

* IMPACTS...Strong winds can make travel difficult. Localized blowing
  dust is possible and may reduce visibility to 1 mile or less at
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-160600-
/O.CON.KLKN.WI.Y.0012.000000T0000Z-180416T0600Z/
Humboldt County-
315 PM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...South to southwest winds of 20 to 30 mph will be 
  common this afternoon and evening, gusting to 55 mph. 

* TIMING...Winds will continue this afternoon and evening, with 
  the strongest winds occurring from 4 PM to 8 PM. 

* IMPACTS...Strong winds can make travel difficult. Blowing 
  dust is possible and may reduce visibility to 1 mile or less 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
448 
WWUS75 KLKN 160603
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1103 PM PDT Sun Apr 15 2018

NVZ030-160715-
/O.EXP.KLKN.WI.Y.0012.000000T0000Z-180416T0600Z/
Humboldt County-
1103 PM PDT Sun Apr 15 2018

...WIND ADVISORY HAS EXPIRED...

While wind speeds will remain elevated through the night, they are
expected to remain below advisory criteria. 

$$

NVZ033-035-039-041-170015-
/O.CON.KLKN.WI.Y.0013.180416T0700Z-180417T0300Z/
Southeastern Elko County-White Pine County-
South Central Elko County-Northeastern Nye County-
1103 PM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT MONDAY...

* WINDS...Occasional south to southwest winds of 20 to 30 mph 
  with some gusts to 55 mph. Winds are expected to shift from 
  the west during the day on Monday. 

* TIMING...Winds will increase overnight with the strongest 
  winds expected on Monday morning and early afternoon. The 
  winds will subside late in the day. 

* IMPACTS...Strong winds can make travel difficult. Localized
  blowing dust is possible and may reduce visibility to 1 mile 
  or less at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

CS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 14, 2:34 PM PDT, 15 minutes earlier.

Area forecast discussion, Apr 14, 2:34 PM PDT, 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
234 PM PDT Sat Apr 14 2018

.SYNOPSIS....Weak high pressure gets pushed east Sunday by a
strong Pacific trough. Cold front reaches northwest Nevada Sunday
night and sweeps across northern and central Nevada on Monday.
Strong gusty winds occurs ahead of the front, followed by numerous
rain or snow showers for much of the region. The next moist
weather system affects Nevada on Thursday and Friday.

&&

.SHORT TERM...Tonight through Tuesday.
Gradient flow aloft increases tonight and Sunday as a strong
Pacific trough approaches the nrn Calif coast. Not much impact to
sensible weather in the short term, although high clouds and mid
level warm advection limit overnight cooling tonight. By Sunday
afternoon, strong gusty winds will develop across northwest NV.
Blended models indicate that winds will exceed wind advisory
criteria for Humboldt county, although WMC may be just shy of
reaching gusts to 45 knots.

Cold front and associated active baroclinic zone marches across
the state Sunday night, reaching Elko and Austin around Monday daybreak.
Front arrives into Wendover around mid morning, but the southern
part of the front drags behind and may not get into Ely until late
morning, and Great Basin Natl Park late Monday afternoon. Sharp
thermal gradient supported by a 140 kt jet aloft, strong winds
will buffet the eastern half of White Pine county. Did considered
hoisting High Wind Watch, but much of the county will be behind
the cold front during the peak heating hours.

A thin fetch of respectable moisture accompanies the front, so 1-3
hours of good rain or rain/snow mix is expected as the front whips
across the state on Monday. Warm air mass ahead of the front makes
it difficult to accumulate snow, although some slush is possible
for the mountain passes. Strong midlevel cooling combined with low
CAPE values may be sufficient for isolated thunder Monday
afternoon, primarily nw NV and along a good portion of the nrn
border.

Primary trough axis moves east of Nevada Monday night, but some
snow showers may prevail (mostly Elko county) into Tuesday. But
any snowfall will be light given weak dynamics and gradient flow.
By Tuesday afternoon, warm advection aloft will cap shallow
convective snow showers except for the mountain toward the Idaho
border.

.LONG TERM...Tuesday night through next Saturday.
Overall model agreement between the GFS and EC is very good
through the extended forecast period. Another trough will provide
a chance of more, mainly light, rain showers Wednesday night,
mixing with or changing to snow showers early Thursday then
lingering across eastern Nevada on Friday. Otherwise, cooler than
normal temperatures are anticipated for mid to late week before
daytime highs moderate back up to around normal early next weekend
with near normal precipitation through the period.

A weak shortwave ridge will quickly traverse the Great Basin later
Tuesday night and Wednesday morning with no weather of consequence.
Clouds will increase Wednesday afternoon ahead of the next upper
trough/low with maximum temperatures in the 50s to lower 60s.
Another breezy cold front will produce light valley rain and
mountain snow showers that will spread from northwest and northern
Nevada Wednesday evening into central parts of the state later
Wednesday night. Rain showers will mix with or change to snow
showers in the valleys early Thursday and linger across eastern
Nevada into Friday, but at this time, little or no accumulation
is anticipated for most valley locations. High temperatures on
Thursday will be confined to the mid 40s to mid 50s, and mainly 50s
in most areas by Friday. Nighttime lows will generally be around
or a few degrees below freezing each night.

Another weak shortwave ridge will pass through the Great Basin
early next weekend which will allow temperatures to briefly
rebound back up to around normal next Saturday afternoon in the
mid 50s to mid 60s under mostly sunny to partly cloudy skies.

&&

.AVIATION...Expect VFR conditions with intervals of mainly SCT to
BKN high and mid clouds across northern and central Nevada over
the next 24 hours through 00Z Monday. South to southwest winds
will pick up to around 15 to 25 kts on Sunday aftrernoon. Another
windy cold front will cause light rain showers to overspread the
region Sunday evening/night before changing to snow showers early
to mid Monday morning with MVFR conditions likely, and brief IFR
conditions possible.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 11 PM PDT Sunday for Humboldt County.

&&

88/95/95

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.